CSN Login
Members Online: 9

acid reflux

rarph123
Posts: 60
Joined: Jul 2011

Just a short story of treatment for acid reflux and stomache burning after eating.TX. stage 4 lung and B.O.T ( chemo & rad ) Tried about everything on the market for stomache burning and acid reflux--to include bed raised. Apple cider Vinegar cured, mixed with half water and half Vinegar. Not a very good taste but it shure cured the problem. At bed time I take two spoonfulls of Yogurt.

katenorwood
Posts: 1821
Joined: May 2012

Hello !

I believe there are alot of amazing things that we have right in the house to help with irritants.  But boy half and half on that vineagar sounds pretty harsh.  I have begun to use the plain yogurt to stave off yeast infections of the mouth....from use of antibiotics (ect).  I wish you continued success with that acid reflux....and yes keeping that bed elevated does help.   Katie

Skiffin16's picture
Skiffin16
Posts: 8076
Joined: Sep 2009

Pretty much what I have been on since ending treatment a few years ago...

If you are going to try the cider vinegar, try adding a little honey to it...

JG

corleone's picture
corleone
Posts: 156
Joined: Jul 2012

Hi JG,

I was wondering if you used Protonix continually after the treatment, all these years? I am on Omeprazole (same mechanism of action) since I started the treatment. It looks like the treatment triggered some sort of mechanism that enhances acidity or it’s just the gastric or esophageal mucosa that is more sensitive to low pH (from radiation). I didn’t have pyrosis prior to treatment.

Skiffin16's picture
Skiffin16
Posts: 8076
Joined: Sep 2009

Pretty much, yes...

The pharmacy has substitued the protonix with omeprazole before though..

Actually, my oncoc prescribed protonix, pharmacy fills it with pantoprazole.

I don't have heartburn or anything, just a tendancy for acid reflux, during the middle of the night, early morning frequently.

JG

corleone's picture
corleone
Posts: 156
Joined: Jul 2012

Thanks for your reply. Same here. This is compounded by the fact that my mouth/throat gets completely dried during night, to the point that even deglutition is “weird” and difficult. Things get back to the (new) normal during day, though.

denistd's picture
denistd
Posts: 494
Joined: Apr 2009

I had a problem with intestinal bleeding in 2011, was hospitalized for 5 days, acid refkex was real bad. doctors gave me protonix in the hospital. When I left the hospital I was given a precription for protonix. When my wife went to the pharmacy, they wanted $200 for A 30 day supply, pharmacist suggested that Prilosec OTC would do the same thing so she got that. A month later I saw my cardiologist and told him what had happened and that I was taking prilosec, his face drained and he said stop immediately. He said go on the protonix. I take plavix once a day and apparently the prilosec negated all of the effect of plavix. So I went on the protonix, although both are proton pump inhibitors protonix does not interact against the plavix. Plavix is now generic so the cost problem has gone away. It's important to make sure of your medications if you have other issues. have not had heartburn once since the bleeding, it was a stomach ulcer that caused the bleeding. Denis

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

I believe that the strong acid reducers inhibit calcium absorption from the stomach. This is not a particular problem unless your parathyroid glands have been damaged during neck disection. With damaged parathyroids, calcium regulation is way off. And if you can't supplement you end up in a potentially dangerous situation.

So here's the symptom for low calcium: facial twitches.In fact doctors will tap the side of the cheek to try to ilicit twitches. Advice: (a) If you are on a proton pump inhibitor, or really any acid reducer AND (b) if you develop facial twitches (or possibly twitching anywhere) AND (c) had neck radiation or surgery, go have your calcium level checked out. It's a blood draw. It's probably nothing. But if you do have low calcium, some supplements and possibly altering the acid reducer will fix you up.

My facil twitches were NOT massive and they were not always present. But my calcium levels were near 6 (they should be above 8.5). The docs immediately gave me a calcium IV infusion (even keeping the infusion center open late to accomodate me). So by the doctors reaction, I conclude that the low calcium after neck surgery/radiation is a REAL concer for a few of us. Rick.

Tim6003's picture
Tim6003
Posts: 1495
Joined: Nov 2011

But wanted to lend a I'm in your corner support as a fellow H&N and pray it gets better / remedied.

 

Best,

Tim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network